A recent case and literature review reveals that drug-induced liver injury, typically in the form of acute hepatocellular injury with autoimmune features, could potentially be class effect of tumor necrosis factor-alpha antagonists.
Researchers worked among six different cases of drug-induced liver injury (DILI) that related to tumor necrosis factor-alpha (TFN-a) antagonists, the cases gathered from the US DILI Network (DILIN) database. All cases arose through 2003 – 2011. An additional 28 reported cases were gathered through literature review of the PubMed database specifically for studies that observed TNF-a antagonist-related hepatotoxicity.
According to researcher Maurizio Bonacini, MD, it was decided to include literature cases in an effort to establish the most prevalent cases of anti-TNF toxicity. Of the 26 cases that researchers at Infliximab studied, four cases were considered relatable to adalimumab and etanercept.
The DILIN probability scale indicates the drug was a determined cause for injury throughout at least one case, proving “very likely” in an additional 21 cases and “probable” throughout the remaining 12 cases. The average latency throughout each case measured 13 weeks.
It was later reported that no patients involved in the study died as a result of their injuries, with only one patient showing no improvement following discontinued use of the drug.